Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Headaches, panic attacks, uncontrollable eye movement and lack of feelings in toes. Is it due to vimpat?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
My daughter is 26 years old and has had seizures since she was 2. She is now having problems with headaches, breathing or panic attacks, uncontrollable eye movement, balance, and some lack of feelings in her toes. We think it was due to vimpat, so the Dr. agree to take her off it two days ago.. How long does it take to get it out her system? She is still taking Keppra (levetiracetam), Lamotrigine and folic acid. She has been taking those three for a very long time. Vimpat for about a year but has been on and off it for the last couple of months due to failure to refill. We currently monitoring her breathing with an brown bag. Headaches are the beginning signs of when these symptoms begins. Could this also be a sign of a psychotic break
Posted Sat, 9 Nov 2013 in Women's Health
Answered by Dr. Luchuo Engelbert Bain 6 hours later
Brief Answer:
No worries about dose in body now, needs reevaluat

Detailed Answer:
Hi and thanks for the query,

It appears very difficult to associate the headaches and breathing difficulties to the drugs. I am afraid manipulation of anti epileptic drugs should be done very carefully. Acute removal of the drug, not in a step wise manner could lead to an increase n the frequency of seizures or symptoms. It might be appropriate to either change from one drug to the other, or reduce the dose gradually. It is delicate stopping a drug, and stopping completely is dine only in cases where acute adverse reactions are being observed.

The half life of the drug is about 24 hours. This means that after two days, the amount of drug that still remains in the body is almost completely non therapeutic (that is , cannot produce expected effects or side effects). At this point, you really need not bother. Failure to refill could explain exacerbation of symptoms or onset of new panic attacks. Compliance remains a key issue in epilepsy and other drugs/conditions affecting the nervous system.

I would suggest a more careful evaluation of the headaches be done. It could be other headaches like primary (migraine, tension and cluster headaches) or secondary headaches (tumor, brain abscess). A reevaluation, preferably by a neurologist and carrying out a brain CT scan, to be sure that the symptoms are exclusively related to seizures or depression/panic attacks is very important.

It is not rare to find associated psychological/depressive of panic attacks in patients with chronic epilepsy. Psychotherapy, motivation from peers and family and scrupulous adherence to prescribe drugs are key to alleviate these symptoms.

I suggest a reevaluation of clinical status by neurologist and carrying out a CT scan to be on the safe site.

Do feel free asking follow up questions through this medium, in case you got any specific concerns to be addressed. I shall be glad contributing to her well being. Kind regards.

Bain LE, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor